Skip to main content

Fredholmness and Compactness of Truncated Toeplitz and Hankel Operators


We prove the spectral mapping theorem \({\sigma_e(A_\phi) = \phi(\sigma_e(A_z))}\) for the Fredholm spectrum of a truncated Toeplitz operator \({A_\phi}\) with symbol \({\phi}\) in the Sarason algebra \({\mathcal{C}+H^{\infty}}\) acting on a coinvariant subspace \({K_\theta}\) of the Hardy space H 2. Our second result says that a truncated Hankel operator on the subspace \({K_\theta}\) generated by a one-component inner function \({\theta}\) is compact if and only if it has a continuous symbol. We also suppose a description of truncated Toeplitz and Hankel operators in Schatten classes \({S^{p}}\).

This is a preview of subscription content, access via your institution.


  1. Baranov A., Bessonov R., Kapustin V.: Symbols of truncated Toeplitz operators. J. Funct. Anal. 261(12), 3437–3456 (2011)

    MathSciNet  Article  Google Scholar 

  2. Baranov A., Chalendar I., Fricain E., Mashreghi J., Timotin D.: Bounded symbols and reproducing kernel thesis for truncated Toeplitz operators. J. Funct. Anal. 259(10), 2673–2701 (2010)

    MathSciNet  Article  Google Scholar 

  3. Belov Y., Mengestie T.Y., Seip K.: Unitary discrete Hilbert transforms. J. Anal. Math. 112, 383–393 (2010)

    MathSciNet  Article  Google Scholar 

  4. Bessonov, R.V.: Duality Theorems for Coinvariant Subspaces of H 1. arXiv:1401.0452

  5. Clark D.N.: One dimensional perturbations of restricted shifts. J. Anal. Math. 25, 169–191 (1972)

    Article  Google Scholar 

  6. Dorronsoro J.R.: Mean oscillation and Besov spaces. Can. Math. Bull. 28(4), 474–480 (1985)

    MathSciNet  Article  Google Scholar 

  7. Dunford, N., Schwartz, J.T.: Linear operators. Part I. Wiley Classics Library. General theory, With the assistance of William G. Bade and Robert G. Bartle (reprint of the 1958 original, A Wiley-Interscience Publication). Wiley, New York (1988)

  8. Garcia, S.R., Ross, W.T.: Recent progress on truncated Toeplitz operators. In: Blaschke products and their applications. Volume 65 of Fields Institute Communication, pp. 275–319. Springer, New York (2013)

  9. Garcia, S.R., Ross, W.T., Wogen, W.R.: C*-algebras generated by truncated toeplitz operators. In: Concrete Operators, Spectral Theory, Operators in Harmonic Analysis and Approximation. Volume 236 of Operator Theory: Advances and Applications, pp. 181–192. Springer, Basel (2014)

  10. Hartman Philip: On completely continuous Hankel matrices. Proc. Am. Math. Soc. 9, 862–866 (1958)

    Article  Google Scholar 

  11. Kapustin, V.V.: On wave operators on the singular spectrum. Zap. Nauchn. Sem. S. Peterburg. Otdel. Mat. Inst. Steklov. (POMI). 376, 48–63, 181 (2010) (Issledovaniya po Lineinym Operatoram i Teoriya Funktsii. 38)

  12. Kapustin V.V.: Cauchy-type integrals and singular measures. Algebra Anal. 24(5), 72–93 (2012)

    MathSciNet  Google Scholar 

  13. Koosis, P.: Introduction to H p spaces. Volume 115 of Cambridge Tracts in Mathematics, 2nd edn. Cambridge University Press, Cambridge (1998) (with two appendices by V.P. Havin, Viktor Petrovich Khavin)

  14. Mortini R., Wick B.D.: Spectral characteristics and stable ranks for the Sarason algebra H  + C. Michigan Math. J. 59(2), 395–409 (2010)

    MathSciNet  Article  Google Scholar 

  15. Nikolskii, N.K.: Treatise on the shift operator. Volume 273 of Grundlehren der Mathematischen Wissenschaften (Fundamental Principles of Mathematical Sciences). Springer-Verlag, Berlin (1986) (spectral function theory, with an appendix by S.V. Hruščev (S.V. Khrushchëv) and V.V. Peller, translated from the Russian by Jaak Peetre)

  16. Peller V.V.: Wiener–Hopf operators on a finite interval and Schatten–von Neumann classes. Proc. Am. Math. Soc. 104(2), 479–486 (1988)

    MathSciNet  Article  Google Scholar 

  17. Peller, V.V.: Hankel operators and their applications. Springer Monographs in Mathematics. Springer-Verlag, New York (2003)

  18. Poltoratski, A., Sarason, D.: Aleksandrov–Clark measures. In: Recent advances in operator-related function theory. Volume 393 of Contemporary Mathematics, pp. 1–14. American Mathematical Society, Providence, RI (2006)

  19. Poltoratskiĭ A.G.: Boundary behavior of pseudocontinuable functions. Algebra Anal. 5(2), 189–210 (1993)

    Google Scholar 

  20. Ricci F., Taibleson M.: Boundary values of harmonic functions in mixed norm spaces and their atomic structure. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10(1), 1–54 (1983)

    MathSciNet  Google Scholar 

  21. Rochberg R.: Toeplitz and Hankel operators on the Paley–Wiener space. Integr. Equ. Oper. Theory 10(2), 187–235 (1987)

    MathSciNet  Article  Google Scholar 

  22. Sarason D.: Generalized interpolation in H .. Trans. Am. Math. Soc. 127, 179–203 (1967)

    MathSciNet  Google Scholar 

  23. Sarason D.: Algebraic properties of truncated Toeplitz operators. Oper. Matrices 1(4), 491–526 (2007)

    MathSciNet  Article  Google Scholar 

  24. Singh D., Singh U.N.: Invariant subspaces in VMOA and BMOA. Michigan Math. J. 41(2), 211–218 (1994)

    MathSciNet  Article  Google Scholar 

  25. Sz.-Nagy, B., Foias, C., Bercovici, H., Kérchy, L.: Harmonic analysis of operators on Hilbert space. Universitext, 2nd edn. Springer, New York (2010)

  26. Wolff T.H.: Two algebras of bounded functions. Duke Math. J. 49(2), 321–328 (1982)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to R.V. Bessonov.

Additional information

This work is partially supported by RFBR grants 12-01-31492, 14-01-00748, by ISF grant 94/11, by JSC “Gazprom Neft” and by the Chebyshev Laboratory (Department of Mathematics and Mechanics, St. Petersburg State University) under RF Government grant 11.G34.31.0026.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bessonov, R. Fredholmness and Compactness of Truncated Toeplitz and Hankel Operators. Integr. Equ. Oper. Theory 82, 451–467 (2015).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • Primary 47B35


  • Truncated Toeplitz operators
  • Truncated Hankel operators
  • Spectral mapping theorem
  • Schatten ideal